MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION SPYGLASS RETRIEVAL BASKET; ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED

BOSTON SCIENTIFIC CORPORATION SPYGLASS RETRIEVAL BASKET; ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED
Model Number M00546550
Medical Device Problem Codes Break (1069); Difficult to Open or Close (2921)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device has not been received for analysis.Upon receipt and completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental mdr will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation that a spyglass retrieval basket was used in the common bile duct during an endoscopic retrograde cholangiopancreatography (ercp) procedure performed on (b)(6) 2019.According to the complainant, during the procedure, the spybasket was used to extract the common bile duct stone; however, the stone was too large to be pulled out of the orifice.They had to release the stone but it would not come out of the device, and the handle of the spybasket broke.The physician sheared the catheter in order to get the basket to open to release the stone.The procedure was continue using an ehl (electrohydraulic lithotripsy) device to break the stone.The procedure was completed with a second spybasket.There were no patient complications reported as a result of this event.
 
Additional Manufacturer Narrative
Block h6 (device codes): problem code 2921 captures the reportable event of basket failure to release stone.Block h10: visual examination of the returned device revealed that the basket was closed when received.The pull wire was found kinked and the handle cannula detached (broken).Additionally, the peek sheath was found damaged and detached at the proximal section near to handle.The complaint was consistent with the reported event of spybasket failure to release stone.It was determined that the pull wire got kinked probably during the stone extraction by the customer, the continued attempts to retract the handle or force applied to the device to extract the stone could kink the pull wire creating friction that result in handle cannula detached (broken).This device condition could contribute to the reported failure to release the stone issue and dfu instructions states that to avoid basket impaction, use fluoroscopy or x-ray and direct visualization to determine the size of the stone or foreign body.Do not use basket if stone or foreign body cannot be removed endoscopically or held in the basket.Therefore, the most probable cause of this complaint is failure to follow instructions since problems traced to the user not following the manufacturer's instructions and it is not considered as an issue of the device.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly and performance specifications at the time of release to distribution.
 
Event or Problem Description
It was reported to boston scientific corporation that a spyglass retrieval basket was used in the common bile duct during an endoscopic retrograde cholangiopancreatography (ercp) procedure performed on (b)(6), 2019.According to the complainant, during the procedure, the spybasket was used to extract the common bile duct stone; however, the stone was too large to be pulled out of the orifice.They had to release the stone but it would not come out of the device, and the handle of the spybasket broke.The physician sheared the catheter in order to get the basket to open to release the stone.The procedure was continue using an ehl (electrohydraulic lithotripsy) device to break the stone.The procedure was completed with a second spybasket.There were no patient complications reported as a result of this event.

Brand Name
SPYGLASS RETRIEVAL BASKET
Common Device Name
ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key9457308
Report Number3005099803-2019-05840
Device Sequence Number11302632
Product Code PTS
UDI-Device Identifier08714729965886
UDI-Public08714729965886
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/07/2021
Device Model NumberM00546550
Device Catalogue Number4655
Device Lot Number0023319266
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2019
Initial Date Received by Manufacturer 11/18/2019
Supplement Date Received by Manufacturer01/27/2020
Initial Report FDA Received Date12/12/2019
Supplement Report FDA Received Date02/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1